MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON CONTOUR W/ BLUE RELOAD; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON CONTOUR W/ BLUE RELOAD; STAPLE, IMPLANTABLE
Catalog Number GCS40B
Medical Device Problem Codes Failure to Form Staple (2579); Difficult to Open or Close (2921); No Apparent Adverse Event (3189)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/10/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a laparoscopic gastric tube angioplasty for esophageal cancer, the release button could not press and the jaws could open after firing, so the grasped tissue was pulled out through the gap.The staples were malformed.It was used on gastric body.Additional hand suture was performed.There were no adverse consequences to the patient.No further information is available.
 
Additional Manufacturer Narrative
(b)(4).Date sent 1/22/2025.D4 batch # unk.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.No lot or batch number was provided therefore a device history could not be done.Additional event information: ·was there any bleeding or tissue damage because the jaws did not open and tissue was pulled out through the gap? =>there was a little bleeding and several additional stitches were performed.·was there any discomfort or abnormal function? =>there was no particular discomfort and it was normal.· please tell us the shape of the malformed staple if you know.=>the doctor said that the malformed may have been removed when the tissue was pulled out.The doctor said the device could be fired properly.·is there any problem with the patient's condition after the surgery? =>we have heard that there were no particular problems.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: did the jaws eventually open? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent 2/3/2025 corrected data d4: udi# the device upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.
 
Additional Manufacturer Narrative
(b)(4).Date sent 2/10/2025.D4 batch #138d00.Investigation summary the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that the gcs40b device was received with the pushrod bent and with a cartridge reload partially loaded.The reload was received void of staples, with the washer partially cut and with the knife recess below the reload deck.In addition, the returned reload was noted to be bent from the rear cap.The retaining pin was not connected to the coupler and pushrod.No functional test could be performed due the condition of the device.Additionally, one photo was loaded at product complaint level and it shows the device with a blue reload not properly loaded, the closing trigger partially closed, and the pushrod button positioned in the way to the third detent.The damaged pushrod was a result of cartridge was not properly aligned inside the anvil head of the stapler device during the closing of the stapler device with automatic retaining pin advancement and the stapler device was still able to latch closed.The reload was not properly loaded in the device, as the retaining pin was not connected to the coupler and pushrod.These facts indicate that the reload was removed and reinserted incorrectly and/or incompletely after the retainer was removed.It should be noted that if the reload is removed from the device, whether the reload is spent or not, and if the staple retainer has already been removed from the reload, the reload cannot be reloaded into the device.Please reference the instructions for use for the complete guide loading and reloading the instrument.Please reference the instruction for use for more information.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 138d00, and no non-conformances were identified.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/9/2025 additional information was requested, and the following was obtained: did the jaws eventually open? unk.

Brand Name
ECHELON CONTOUR W/ BLUE RELOAD
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key21207598
Report Number3005075853-2025-00517
Device Sequence Number3943654
Product Code GDW
UDI-Device Identifier10705036027515
UDI-Public(01)10705036027515(17)270531(10)138D00
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K200420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberGCS40B
Device Lot Number138D00
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/14/2025
Supplement Date Received by Manufacturer01/29/2025
02/04/2025
04/02/2025
Initial Report FDA Received Date01/22/2025
Supplement Report FDA Received Date02/03/2025
02/10/2025
04/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/26/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown